[Skip to Content]
[Skip to Content Landing]
Citations 0
Letters
September 19, 2007

Neurological Involvement in Acute Falciparum Malaria in Kenyan Children

Author Affiliations
 

Letters Section Editor: Robert M. Golub, MD, Senior Editor.

JAMA. 2007;298(11):1274. doi:10.1001/jama.298.11.1274-a

To the Editor: In their study of the burden, risk factors, and magnitude of neurological involvement in acute falciparum malaria in Kenyan children, Dr Idro and colleagues1 did not consider the use of salicylates in their patient histories. Salicylates are widely available in many African countries and are commonly used for initial management of symptoms that malaria shares with other diseases.2 Since salicylate toxicity in African children has been associated with Reye syndrome and has been noted to have many clinical features in common with cerebral falciparum malaria (acidosis, coma, seizure, and hypoglycemia),3 assessing the salicylate plasma concentrations in all children with suspected cerebral malaria and a history of salicylate use is needed to avoid a misdiagnosis.

First Page Preview View Large
First page PDF preview
First page PDF preview
×